Forum

Fampridine (Fampyra)

Yes, thanks Diana it’s good to hear how people get on with drugs only sorry it didn’t help you. Chris x

Just saw this http://www.independent.co.uk/life-style/health-and-families/health-news/ms-drug-trial-a-fiasco-ndash-and-nhs-paid-for-it-1991104.html

Its very possible that Fampyra is one of those drugs.

I rather doubt if Fampyra could possibly be one of the drugs referred to in the Independent article - the article was written in 2010 which is the same year as Fampyra started to get its approvals.

As for the article itself - oh, wow, British journalism at it’s worst. All the shock! All the horror! BUT: None of the names!!
It is probable that the drugs referred to are what we call the DMDs - but if so, why not say so?
There is a picture of some sort of scan, but what sort of scan is not named, nor is the significance of the coloured areas.
For a “Health Editor”, it did look to me as if the author was conerned with a sensational story rather that getting the facts correct.

And, Diana, I really am sorry that Fampyra did not work for you. I am hoping to hear soon if my hospital will go ahead with trials or not (and if offered, I will be up for it). Do let us know how quickly the effects fade away (or if they don’t).

Geoff

1 Like

I hope its not as I am on a trial at the moment, not really seeing any difference yet though.

But, martell, please do keep us posted - I really cannot be the only one with an interest in this as a possible treatment.

Geoff

I am interested in trying out this drug. But I saw in one MS magazine that it was being stopped due to people getting seizures, who did not get them before.

Totally confused now. It sounds like it is not freely available on the nhs as it is an expensive drug!!!

C x

It seems to be a bit hard to nail this one down. Prof G. of MSBlog fame, has (as I understand it) had one patient suffer a seizure. As whammell pointed out on a different thread, Prof G. remains conerned about seizures.

The European Medicines Agency warn that it should be used with care for paitients already at risk of seizures. A quick search suggests that the risk is higher if the stated dose is exceeded. The US FDA have warned of the risk “based on reports”, but no numbers have been given that I can trace - but I do note that some US lawyers are getting interested.

So, yes it is a risk, but we do not know how big a risk it is. The more people who repeat the fact that there is a risk - then the bigger the reported risk.

Geoff

I will indeed Geoff. I’ll be two weeks on it tomorrow and so far I can’t see any change. I’ll post back here again in two weeks when I finish the course.

I just want to post an update on my experience so far. I have been on Fampyra for the past 2 weeks and have have nothing positive or negative to say about it. Yesterday evening I noticed that I had a bit of indigestion around dinner time which I’m not prone to. I noticed also that I was very tired which I’m usually not also my legs got very weak. Normally I’m able to get around the house ok holding on to walls and doors or using one crutch but last night I found it difficult even to do that. Today I spent most of the day in bed and at the moment the indigestion and tiredness seem to have passed but my legs remain weak.

I’m taking it that these are side effects as nauesa, tiredness and weakness are on the list of known side effects. What I don’t understand is why it took two weeks for the side effects to show if thats what they are.

Paddy

My Neurologist first mentioned Fampyra to back in November.

I was very keen as the FES (Functional Electrical Stimulation) device I use to help with walking now causes 2-days worth of itchyness for every full day I use it - never used to have that kind of effect to begin with !!

When I next saw my Neuro for a check-up at beginning of July, he mentioned ‘seizures’ and wouldn’t prescribe Fampyra as a result.

I’ve just received a copy of a report about Fampyra that suggests it’s expensive and at best only produces tiny improvements for some people and no difference at all for others. This report on the medication is nowhere near as encouraging as was initially suggested.

When I read on this forum that this medication is less than effective and that there are potentially unpleasant side-effects, I’m almost glad that it won’t be available to me so I guess I’ll stick with the FES and it’s benefits, limitations, and conseqences.

Dom

I took this information from www.odstockmedical.com

A small number of patients can suffer from irritation beneath the electrodes. Prevention of skin problems is better than cure, please read “How do I prevent my patient from getting skin irritation”? However, if skin irration does occur we recommend:

Treatment

  • Discontinue stimulation at that electrode site until the skin has healed, try moving the electrodes to avoid the skin irritation and consider a different electrode position
  • Use Eumovate cream for one week which can be bought “over the counter”
  • If problem continues seek medical advice, as a cream with a stronger steroid content may be required
  • Change to symmetrical waveform
  • Change to blue pals electrodes, if not already using them
  • Consider referral to a Dermatologist if skin irritation persists

If skin irritation continues to be a problem over a long period despite the above treatment it may be worth considering STIMuSTEP, the implanted dropped foot stimulator.

I stopped taking Famprya a week ago yesterday. So far my walking has not got back to as it was before the pills, which was better than now. I feel that the pills have made my walking worse and just hope it gets a bit better. I do not recomend Fampridine/Fampyra after my experience with it. But anyone else may have better luck at being one of the one in three that it does help.

Another update, the side effects that I felt last week disappeared around about Friday and now I’m back to the same as I was before I went on the course. Another week to go so we’ll see how it goes.

Thanks Diana and Paddy for keeping us updated on your experience with Fampridine, I have been following with some interest.

Getting it prescribed seems to be an issue locally!

I had my last Fampyra 16 August, that’s just over 2 weeks ago. Since then my walking is still not as good as it was before the pills. Maybe my walking was going to get worse anyway, with or without the pills, who knows?

How are other people getting on with the plls?

Its about 3 weeks since I finished the Fampyra. It has made no difference to me at all. I’d like to wish the best of luck to anybody on here who is going to try it I hope it works for you/

Thanks for posting this, it is very helpful information.

I still can’t hold of the stuff to find out either way.

I was speaking to a man today who has been on the trial for the past month. He told me that the Fampyra is giving him slightly more energy and that he has suffered no side effects. I suppose we are all different.

He also said that if he had to pay for the tablets that he would not be on them.

I have been taking Fampyra for 6 weeks now, in week 1 had did suffer with som side effects, over active brain so I couldn’t sleep, headache and constipated but they all stopped after week 1. Although my walking isn’t a lot better I do feel like my legs are stronger and can now feel my toes, also seem to be doing everything faster ( walking, housework etc), I start week 7 tomorrow but don’t know if I will carry on for much longer purely because of the cost. I did speak to my gp about getting the drug paid for by the nhs ( my consultant had already told me that this is prescribed on the nhs in Nottingham) but I am not holding out much hope. Is there any way I can buy this directly from the manufacturer as I assume this will be cheaper (£388 for 28 days at the moment)

Thanks

Sue

1 Like

I have seen my neuro today for the walking trial in respect of starting on Fampyra. I have not decided yet if I am going to trial it as I am really scared about having seizure’s . Has anybody else felt like that?